Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

What causes burning,tingling and numbness under the feet in an arthritis patient after malaria?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
My mother aged 65 years is having tingling and numbness in the lower side of the feet i.e under the feets, and numbness in hands is more while sleeping. This is happening from last one month. She is an arthritis patient and has spondilosis and prolap disc. She has been operated for prolap disc in 2003. The onset of burning, tingling n numbness started after a malarial attack which happened 30 days back. Before that she never complaint of such symptoms, only used to have slight numbness in right leg when standing for long. Apart from that no numbness or tingling whatsoever in legs or palms. Her CBC is normal. But elevated cholesterol and tryglycerides of 315 and 600 respectively. She is non diabetic. She has hypertension so takes Betacap 20 OD. Earlier used to take Losar 50 and Betacap 20 but now with Betcap 20, the pressure is under control. May I know what should be the cause of it? Can be an onset of fibromyalgia if at all? Await reply Regards XXXXXXX
Posted Thu, 26 Dec 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer: My reply is below. Detailed Answer: Hi Ms XXXXXXX Thank you for posting your query and writing about your mother's health problems. Her symptoms are suggestive of small fibre neuropathy, where the nerves in the skin get affected. The severity of this neuropathy can be assessed with nerve conduction studies (NCS). The commonest causes of this illness are vitamin B12 deficiency and hypothyroidism (deficiency of thyroid hormone). Other common cause, diabetes, has already been excluded. These symptoms are not suggestive of onset of fibromyalgia. I hope my answer helps. Please get back if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: My BLOG:
Above answer was peer-reviewed by
Follow-up: What causes burning,tingling and numbness under the feet in an arthritis patient after malaria? 4 hours later
She has even been given Neurobion injections for five days. But why is it all of a sudden. She never had such complaints.. A little numbness used to be there cause of spinal problem. This started just after the malarial attack. On 3rd Nov, she was given Calcitrol injection, then 4th on wards this all started along with malaria. Prior to it she was having too much blood pressure fluctuations like BP shot to 170/100 many a times. Three times she was given Depin sublingual. She complaint of profuse sweating too. She had stopped Betacap 20 which she was taking for last 5-6 yrs, so doctor said maybe its kinda withdrawal of stopping Betacap. As of no even she is complaining of muscular pains in arms and body. She doesn't feel much stamina to get up and do something cause of overall weakness and this numbness. Is the NCS important as of now or do you suggest any medicine? Do you suggest any alternative therapy like IFT or TENS, or Accupressure?
Answered by Dr. Sudhir Kumar 4 hours later
Brief Answer: Thank you for getting back. Detailed Answer: Hi XXXX, Thank you for getting back and providing more information. Generally, it is better to find out the cause of neuropathy, rather than giving her empirical (guess) treatment. So, I would prefer doing nerve conduction studies before advising any treatment to my patients. I hope it helps. I would be pleased to answer any follow up queries. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor